Is there a better way to administer IV N-acetylcysteine?

December 14, 2017, 10:26 am

★★★☆☆

Fewer adverse effects with a modified two-bag acetylcysteine protocol in paracetamol overdose. McNulty R et al. Clin Toxicol 2017 Dec 8 [Epub ahead of print]

Abstract

Current recommendations for dosing intravenous N-acetylcysteine (Acetadote) for treating acute acetaminophen (paracetamol) poisoning involves a somewhat complex three-bag protocol, using 3 direct concentrations of the antidote given over a 21-hour period. Unfortunately, this protocol results in a high incidence of (usually mild) adverse events, including cutaneous effects, nausea and vomiting, and anaphylactoid reactions. Severe reactions such as hypotension and bronchospasm occur but are unusual. In addition, the three-bag protocol has been shown to result in medication errors in up to one-third of patients. As the Missouri Poison Center points out in an excellent post:

The FDA-approved 21-hour, three-bag protocol for Acetadote administration is effective; however, there is substantial risk for dosing and administration errors because the regimen involves preparing three bags of differing concentrations derived from weight-based doses and dilutions, each with a different length of infusion. Mistakes may occur due to inaccurate dose calculation and IV admixture preparation, incorrect rate of administration, interruptions in therapy associated with changing bags or adverse effects (i.e., anaphylactoid reactions and dose-related vomiting), and unnecessary administration.

In February 2015, The Western Sydney Toxicology service switched their IV-NAC administration from the traditional three-bag version to a simplified two-bag version: 200 mg/kg given over 4 hours followed by 100 mg/kg given over 16 hours. Note that this protocol administers the same amount of IV-NAC as the three-bag approach, but combines the dose in the first 2 bags and infuses it over the initial 4 hours of treatment. Comparing their experience with this approach over the 19 months after it was implemented (163 patients) with historical three-bag controls (313 patients,) the authors found fewer severe adverse reactions (e.g., hypotension, dyspnea, swelling) using the two-bag approach (2% v 8%) without an increased rate of hepatotoxicity (defined as ALT > 1000 Iu/L.) The authors conclude:

A modified two-bag NAC protocol for paracetamol poisoning reproducibly lowers the rate of adverse reactions to NAC . . . compared to the traditional three-bag protocol.”

Unfortunately, as the authors admit, the study was underpowered to evaluate effectiveness in preventing hepatotoxicity — which, we should always remember, is based on a lab value and not really a crucial patient-centered outcome. In addition the data is somewhat muddled. An unknown number of patients in the three-bag group received the loading dose of IV-NAC (150 mg/kg) over 15 minutes. This initial dose is now almost always given over 1-hour, a step that has been shown to decrease incidence of adverse reactions.

Despite these weakness, I found the paper worth reading as part of growing evidence suggesting that a simplified scheme administering IV-NAC is safe, and probably as effective as the FDA-approved three-bag 21-hour protocol.

Related posts:

High acetaminophen levels protect against adverse reactions due to IV N-acetylcysteine

Lessons from the Courtroom: iatrogenic  N-acetylcysteine overdose

Review: IV N-acetylcysteine in acetaminophen overdose

Fatal myocardial infarction associated with error administering intravenous N-acetylcysteine

How to avoid rare but devastating N-acetylcysteine overdose

 

 

Comments are closed.